Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Great Falls, MT

July 20, 201818 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 20, 2018, 2:00 PM MDT for 18 counties in Montana. It took effect at Jul 21, 2018, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 2:00 PM MDT (20:00 UTC)
In effect from
Jul 21, 2018, 12:00 PM MDT
Expired
Jul 22, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS85 KTFX 202000
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
200 PM MDT Fri Jul 20 2018

MTZ117-118-211100-
/O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
/O.EXA.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
200 PM MDT Fri Jul 20 2018

...RED FLAG WARNING IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118...
...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
117 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity, which is in effect until 11 PM
MDT this evening. A Red Flag Warning has also been issued from
noon Saturday to midnight MDT Saturday night.

* AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and 
  Eastern Lewis and Clark National Forest Areas and 118 Helena 
  and Townsend Ranger Districts of the Helena National Forest.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* TIMING...This afternoon through evening as well as Saturday
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create critical
  fire weather conditions for grassland locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-211100-
/O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
/O.CON.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
200 PM MDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
112 AND 114 BELOW 5000 FEET...
...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112 AND 114...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity, which is in effect from noon
Saturday to midnight MDT Saturday night.

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front below 5000 feet.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon through evening as well as Saturday
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create critical
  fire weather conditions for grassland locations.

$$

MTZ113-115-116-211100-
/O.NEW.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
200 PM MDT Fri Jul 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113, 115 AND 116...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity, which is in effect from noon
Saturday to midnight MDT Saturday night.

* AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and 
  Blaine Counties, 115 Chouteau and Fergus Counties and 116 
  Lincoln Ranger District of the Helena National Forest.

* WINDS...Northwest 15 mph with gusts up to 30 mph.

* TIMING...This afternoon through evening as well as Saturday
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create critical
  fire weather conditions for grassland locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
517 
WWUS85 KTFX 210435
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1035 PM MDT Fri Jul 20 2018

MTZ117-118-211300-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/
/O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1035 PM MDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 117 AND 118...
...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 117 Central and 
  Eastern Lewis and Clark National Forest Areas and 118 Helena 
  and Townsend Ranger Districts of the Helena National Forest.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* TIMING...This afternoon through evening as well as Saturday 
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create 
  critical fire weather conditions for grassland locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-211300-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-180721T0500Z/
/O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
1035 PM MDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR FIRE WEATHER ZONES 112 AND 114 BELOW 5000 FEET...
...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND
114 BELOW 5000 FEET...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and 
  Clark National Forest Rocky Mountain District-Rocky Mountain 
  Front.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...This afternoon through evening as well as Saturday 
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create 
  critical fire weather conditions for grassland locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113-115-116-211300-
/O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
1035 PM MDT Fri Jul 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT MDT SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113, 115 AND 116...

* AFFECTED AREA...In Montana, Fire Weather Zones 113 Hill and 
  Blaine Counties, 115 Chouteau and Fergus Counties and 116 
  Lincoln Ranger District of the Helena National Forest.

* WINDS...Northwest 15 mph with gusts up to 30 mph.

* TIMING...This afternoon through evening as well as Saturday 
  afternoon through Saturday evening.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Highs around upper 80s to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create 
  critical fire weather conditions for grassland locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
927 
WWUS85 KTFX 210836
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
236 AM MDT Sat Jul 21 2018

MTZ112>118-212200-
/O.CON.KTFX.FW.W.0004.180721T1800Z-180722T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
236 AM MDT Sat Jul 21 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER 
ZONES 112, 113, 114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* WINDS...West 15 to 25 mph, with gusts up to 35 mph.

* TIMING...This afternoon through evening.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the mid 80S to lower 90s.

* IMPACTS...Low humidity and gusty west winds could create critical
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
588 
WWUS85 KTFX 212032
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
232 PM MDT Sat Jul 21 2018

MTZ112>118-220600-
/O.CON.KTFX.FW.W.0004.000000T0000Z-180722T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
232 PM MDT Sat Jul 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113,
114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* WINDS...West 5 to 15 mph with gusts up to 25 mph.

* TIMING...This afternoon through evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Low humidity and gusty west winds will create critical
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
715 
WWUS85 KTFX 220533
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1133 PM MDT Sat Jul 21 2018

MTZ112>118-220645-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-180722T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1133 PM MDT Sat Jul 21 2018

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR LOW
HUMIDITY AND BREEZY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 
115, 116, 117 AND 118...

Wind speeds are decreasing and humidity is increasing over the
region. Thus the Red Flag Warning will be allowed to expire at
Midnight.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 20, 8:53 AM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 8:53 AM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
853 AM MDT Fri Jul 20 2018

.UPDATE...
No changes to the forecast this morning. Warm, dry, and mostly
clear skies across the region today. Slight chance of an isolated
shower towards Fergus county this evening. Highs should be mostly
around 90 this afternoon.

&&

.SYNOPSIS...
High pressure will reside over the region into Saturday, allowing
for hot and dry conditions to prevail. A fast moving cold front
will move through the region later Saturday, cooling temperatures
to slightly below normal readings for Sunday. Little to no
precipitation is expected until later next week.

&&

.AVIATION...
Updated 1015Z.
VFR conditions with generally clear skies expected over the region
through the period. Breezy/windy west winds are expected over
North Central MT this afternoon and early this evening. Brusda

&&

.FIRE WEATHER...
Red Flag warning for the lower elevations around Cut Bank/Conrad
this afternoon/evening because of low humidity and windy west
winds. These conditions are also possible on Saturday, and fire
weather highlights might be extended into Saturday for this region
later today. Elsewhere, expect dry/hot/breezy conditions today. A
fast moving cold front will move through the region on Saturday,
bringing cooler temperatures to the region starting on Sunday. The
next chance for widespread showers/thunderstorms looks to be
starting late next week. Brusda

&&

.PREV DISCUSSION...
/ISSUED 414 AM MDT Fri Jul 20 2018/
Today through Sunday...With an upper level ridge of high pressure
over the region, expect dry/hot conditions over the region today.
A fast moving cold front will move through the region on Saturday.
Mainly a wind shift is expected with the frontal passage, with any
thunderstorms confined mainly to the eastern portions of the
region. Afternoon temperatures will be cooler on Sunday, along
with mostly dry conditions.

Monday through Friday...A westerly flow aloft will reside over the
region to begin the week, resulting in mostly dry conditions along
with near normal temperatures. By later in the week the GFS/EC
start to diverge a bit. The GFS brings several upper level
disturbances through the region from Wednesday night through
Friday, and is rather wet by Friday. However, the EC model is much
drier/warmer. Thus confidence is low for the extended forecast at
this time, especially beyond Tuesday. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  53  91  52 /   0   0   0   0
CTB  87  46  84  47 /   0   0   0   0
HLN  92  55  90  53 /   0   0   0   0
BZN  91  51  90  51 /   0   0  10  10
WEY  82  45  81  44 /   0   0  10  10
DLN  89  51  88  49 /   0   0   0   0
HVR  95  55  92  54 /   0   0   0   0
LWT  88  54  87  53 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 11 PM MDT this evening below
5000 feet for Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:41 PM MDTSpecial Weather StatementTFXToole34 min
Jul 19, 8:01 PM MDTSpecial Weather StatementTFXLiberty59 min
Jul 19, 8:26 PM MDTSpecial Weather StatementTFXLiberty49 min
Jul 19, 9:09 PM MDTSpecial Weather StatementTFXLiberty51 min
Jul 19, 10:22 PM MDTSpecial Weather StatementTFXHill23 min
Jul 19, 11:16 PM MDTSpecial Weather StatementTFXBlaine44 min
Jul 20, 12:01 AM MDTSpecial Weather StatementTFXBlaine59 min
Jul 20, 3:40 AM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Glacier, Jefferson and 7 more19 hr

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.